What Is Withdrawal?
August 5, 2022 ❘
Dr. Ashish Bhatt, MD explains the dangers of alcohol and Opioid withdrawal, and why it’s important to seek professional help when coming off substances.
Dr. Bhatt: Hi, this is Dr. Bhatt, the medical content director at AddictionCenter.com. I want to take a brief moment and talk about alcohol and Opioid withdrawal. Why we want to talk about this is because we get many questions now on what’s the danger of people coming off of drugs.
I specifically want to address these two- sedatives which includes Benzodiazepines and alcohol, fall under a similar class because they help slow the brain down and the actually calm the central nervous system down. That’s often why people use them. Unfortunately, our body adapts to this and develops tolerance.
Our body does not like having these foreign substances in there and tries to combat that. This causes changes in neurochemicals in the brain. What ends up happening is, after time, when somebody becomes dependent on alcohol or sedatives like Benzodiazepines you end up having an effect where when you stop using them your body can have significant withdrawal symptoms. The problem with this is that they’re pretty life-threatening. These symptoms can include seizures, heart arrhythmia’s, they can include nervousness, palpitations, anxiety and people start sweating and increased heart rate. And often this stuff can get so dangerous that it can lead to death.
In the middle of all this, many people often can get confused, can experience hallucinations and really have a lot of altered mental status. So, it’s very important to get treatment where medical professionals are there, when nurses are involved and people can monitor you when coming off of these drugs.
A second group that I want to address right now is Opioids. Many people historically have thought coming off of things like Heroin or painkillers were not really life-threatening, just a lot of discomfort. But the problem is, that many of these substances now are being cut or mixed with additional substances that we don’t know what’s included. And we have seen now people who are coming off- withdrawing from Opiates and often dying. Many people who are coming off of Opiates will experience symptoms like rhinorrhea, which is basically you having a lot of nose dripping, discomfort, muscle aches, pains, flu-like symptoms, nausea, vomiting, and diarrhea. It’s very uncomfortable. And often this can be treated and mitigated if you do seek professional medical help.
So, the important thing here is that with a lot of these symptoms- don’t try and withdrawal on your own. Cutting off, stopping cold turkey can really be significant in causing a life-threatening situation for yourself or your loved one. So, if you’re looking for any additional information, information can be found on addictioncenter.com and they can link you up to treatment centers which can provide medically supervised detoxification in a safe manner.